FDA alerts patients and health care providers of voluntary recall of Omontys by Affymax

Published on February 25, 2013 at 6:57 AM · No Comments

The U.S. Food and Drug Administration is alerting health care providers and patients of a voluntary nationwide recall of all lots of Omontys Injection by Affymax, Inc., of Palo Alto, Calif., and Takeda Pharmaceuticals Company Limited, of Deerfield, Ill. The recall is due to reports of anaphylaxis, a serious and life-threatening allergic reaction. Omontys is used to treat anemia in adult dialysis patients.

Until further notice, health care providers should stop using Omontys and return the product to Takeda Pharmaceuticals.

According to the companies, serious and fatal hypersensitivity reactions have been reported in some patients receiving their first dose of Omontys, given by intravenous injection. The reactions have occurred within 30 minutes following the dose. There have been no reports of reactions following subsequent dosing, or in patients who have completed their dialysis session. 

The FDA has received 19 reports of anaphylaxis from dialysis centers in the United States. Three of the anaphylaxis cases resulted in death. Other patients required prompt medical intervention and in some cases hospitalization. Some of the reports included patients who were able to be resuscitated by doctors. However, anaphylaxis is life-threatening and resuscitation efforts are not always successful.

"Due to the severity of the public health risk, we want to be certain that health care providers stop using Omontys," said Howard Sklamberg, director, Office of Compliance, FDA's Center for Drug Evaluation and Research. "Americans deserve medications that are safe, effective, and of the highest quality. We are investigating the products and facilities associated with this recall and will provide updates as we learn more."

Affymax and Takeda are investigating these adverse reactions.

Source: http://www.fda.gov

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post